Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Dodge City, KS

August 12, 2013Ford County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 12, 2013, 10:49 PM CDT for Ford County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2013, 10:49 PM CDT (03:49 UTC)
Expired
Aug 13, 2013, 2:45 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Ford County, KS

The radar

The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 11:35 PM CDTFLASH FLOOD13 S Dodge City, KSDITCHES WERE OVERFLOWING ONTO HIGHWAY 283 NEAR WILDFIRE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WGUS53 KDDC 130349
FFWDDC
KSC057-130745-
/O.NEW.KDDC.FF.W.0018.130813T0349Z-130813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS...
  THIS INCLUDES THE CITY OF FORD...

* UNTIL 245 AM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

* RUNOFF FROM THIS HEAVY RAIN WILL RESULT IN FLOODING OF MULBERRY    
  CREEK.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ARKANSAS RIVER...ARKANSAS RIVER TRIBUTARY...MULBERRY CREEK...MULBERRY
CREEK TRIBUTARY...RATTLESNAKE CREEK HEADWATER...CROOKED CREEK
TRIBUTARY...HEADWATER DRAW TO BLUFF CREEK AND BLUFF CREEK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

&&

LAT...LON 3766 10007 3767 9958 3755 9968 3751 10010

$$

FINCH
2 follow-up statements
096 
WGUS73 KDDC 130448
FFSDDC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT MON AUG 12 2013

KSC057-130745-
/O.CON.KDDC.FF.W.0018.000000T0000Z-130813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORD KS-
1148 PM CDT MON AUG 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR SOUTH
CENTRAL FORD COUNTY...

AT 1135 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS DITCHES OVER-FLOWING
ONTO HIGHWAY 283 NEAR WILDFIRE ROAD ABOUT 13 MILES SOUTH OF DODGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ARKANSAS RIVER...ARKANSAS RIVER TRIBUTARY...MULBERRY CREEK...CROOKED
CREEK TRIBUTARY...MULBERRY CREEK TRIBUTARY AND HEADWATER DRAW TO
BLUFF CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3766 10007 3763 9985 3753 9985 3751 10010

$$

UMSCHEID
837 
WGUS73 KDDC 130607
FFSDDC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
107 AM CDT TUE AUG 13 2013

KSC057-130615-
/O.CAN.KDDC.FF.W.0018.000000T0000Z-130813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORD KS-
107 AM CDT TUE AUG 13 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL FORD
COUNTY...

AN AREAL FLOOD WARNING WILL BE ISSUED...ERGO A REPLACEMENT...SHORTLY.

LAT...LON 3766 10007 3763 9985 3753 9985 3751 10010

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:12 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 6:12 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT Mon Aug 12 2013

...Updated aviation discussion...

.SYNOPSIS...
ISSUED AT 1025 AM CDT MON AUG 12 2013

Water vapor imagery and 12Z upper air analysis indicate a low
amplitude upper level ridge situated across the central and southern
Rockies with a westerly to northwesterly flow aloft downstream
across the western high plains. Near the surface, a weak frontal
boundary is pushing southward across southwest and central Kansas.
Surface dewpoints are primarily in the 60s(F) across southwest and
central Kansas with near 70F in south central Kansas.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 130 PM CDT MON AUG 12 2013

Short range models indicate the general westerly flow aloft
prevailing across the western high plains through the period.
Meanwhile, an upper level shortwave is projected to eject out of
the Rockies into the western high plains tonight bringing the
possibility for showers and thunderstorms to portions of western
Kansas into Tuesday. Ahead of the approaching shortwave, a weak
frontal boundary pushing south across western Kansas this afternoon
will move further south into Oklahoma and the Texas panhandle this
evening before stalling out. This will quickly return an easterly
upslope flow north of the boundary across western and central Kansas
with increased low level forcing in the vicinity of the boundary
closer to the Oklahoma border. As the shortwave kicks out this
evening, thunderstorms are expected to develop along the boundary
stretching across the Texas and Oklahoma panhandles then northwest
into southeastern Colorado. Enough instability exists with CAPE
values in excess of 1500 to 2000 J/KG to support strong to possibly
severe thunderstorms into the late overnight hours. Additionally,
heavy downpours can be expected with the strongest storms with
NAM/GFS model soundings showing precipitable water values near
one and a half inches. This could cause localized flooding.

As surface dewpoints remain anywhere from the upper 50s(F) to the
lower to mid 60s(F) tonight, look for lows down into the mid to
upper 60s(F) with the lower 70s(F) possible in south central Kansas.
Temperatures will certainly remain below normal Tuesday as cooler
air filters west-southwest within an upslope flow, not to mention
increased clouds/precip a likely factor limiting climbing
temperatures. Expect highs struggling to reach the 80s(F)
in some locations Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 218 PM CDT MON AUG 12 2013

As upper level ridging builds into the Intermountain West,
northwesterly upper level flow will prevail across the Plains into
Friday. Several ripples in the flow will bring slight chances for
showers and thunderstorms into western Kansas, mainly in the late
afternoons and evenings, into Friday Night. The upper level ridge
will slowly move east and weaken into the weekend with mainly dry
conditions and warming temperatures.

At the surface, broad high pressure will be found across the
Mississippi Valley into the Plains with a trough of low pressure
in the lee of the Rockies. Moist south to southeasterly surface
flow will prevail.

Overnight lows will gradually warm from the low 60s into the mid and
upper 60s by the weekend. Daytime highs will warm gradually from the
lower to mid 80s to around 85 to 90 by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 612 PM CDT MON AUG 12 2013

Vfr conditions will prevail through the early evening hours. Areas
of showers and thunderstorms over east central Colorado could
possibly move into southwest Kansas and impact the Garden City and
Dodge City taf sites starting around 04z-06z. There is still a
lot of uncertainty at this time as to whether these storms will
continue that long into the evening hours so will carry VCTS at
Garden City and Dodge City for now. MVFR vsbys and cigs could
develop around Hays and Dodge City later tonight with mvfr cigs
possibly continuing at the taf sites into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  82 /  60  60  30  20
GCK  65  80  63  80 /  60  60  40  30
EHA  65  82  63  81 /  50  60  40  40
LBL  65  82  64  82 /  50  60  40  30
HYS  65  80  60  80 /  60  40  40  20
P28  68  83  65  81 /  60  60  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...KRUSE
AVIATION...GERARD
Hazardous weather outlook, Aug 12, 4:49 AM CDT, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON AUG 12 2013

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON AUG 12 2013 /349 AM MDT MON AUG 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY
BE SEVERE LATE THIS AFTERNOON THROUGH THE MID EVENING HOURS WITH
THE GREATEST THREAT BEING LARGE HAIL TO HALF DOLLAR IN SIZE AND
DAMAGING WIND GUSTS TO 65 MPH. BY LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS...A LARGE AREA OF THUNDERSTORMS MAY EVOLVE WITH
THE THREAT TRANSITIONING OVER TO VERY HEAVY RAINFALL AND PERHAPS
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY
THROUGH WEDNESDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION.
IT IS TOO EARLY TO DETERMINE WHAT THE GREATEST THREATS WILL BE
TUESDAY AND WEDNESDAY...HOWEVER HEAVY RAINFALL CAN BE EXPECTED GIVEN THE
VERY MOIST ATMOSPHERE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS JUST ABOUT ANYWHERE ACROSS THE SOUTHWEST KANSAS
REGION.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 12, 8:36 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT MON AUG 12 2013

KSZ064-078-130215-
FORD-HODGEMAN-
836 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND SOUTHERN
HODGEMAN COUNTIES...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPEARVILLE...MOVING EAST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3814 9959 3785 9957 3784 10000 3807 10007
TIME...MOT...LOC 0136Z 261DEG 7KT 3795 9983

FINCH
Special weather statement, Aug 12, 8:43 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 12 2013

KSZ090-130230-
BARBER-
843 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3699 9835 3699 9889 3703 9894 3729 9878
      3722 9845 3708 9834 3700 9834
TIME...MOT...LOC 0143Z 232DEG 27KT 3699 9872

FINCH
Special weather statement, Aug 12, 9:13 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT MON AUG 12 2013

KSZ078-130300-
FORD-
913 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FT. DODGE...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3790 9963 3762 9957 3753 10004 3780 10016
TIME...MOT...LOC 0213Z 246DEG 6KT 3776 9993

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:36 PM CDTSpecial Weather StatementDDCHodgeman39 min
Aug 12, 8:43 PM CDTSpecial Weather StatementDDCBarber47 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee39 min
Aug 12, 9:13 PM CDTSpecial Weather StatementDDCFord47 min
Aug 12, 9:35 PM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Aug 12, 10:27 PM CDTFlash Flood WarningDDCFord, Gray3 hr
Aug 12, 11:27 PM CDTSpecial Weather StatementDDCRush48 min
Aug 12, 11:30 PM CDTSpecial Weather StatementDDCNess45 min
Aug 13, 1:16 AM CDTAreal Flood WarningDDCFord12 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.